ADHD Drug to Get Stronger Warning
Dexedrine, like other similar drugs, linked to heart risks
TUESDAY, Aug. 22, 2006 (HealthDay News) -- U.S. officials have asked a pharmaceutical company to add a label warning of a risk for heart problems for patients taking the prescription drug Dexedrine, a stimulant used to treat attention-deficit hyperactivity disorder (ADHD).
The warning describes some instances of sudden death in children and teens with structural cardiac abnormalities or other heart problems. It also mentions various potential psychological side effects, including hallucinations or delusional thinking.
The U.S. Food and Drug Administration could not be reached for comment, and it was unclear what other ADHD drugs might be affected by this new warning.
Back in May, the FDA had asked makers of similar stimulant ADHD drugs to add the warnings.
"This had already been done with other stimulants," said Dr. Melvin Oatis, an assistant professor of clinical psychiatry at New York University School of Medicine's Child Study Center. "Dexedrine is in an older class of stimulant,s and not much new had been done with that."
A letter sent from Dexedrine's maker, GlaxoSmithKline, to health-care providers was posted Tuesday on the FDA's Web site. The letter detailed the planned changes to prescription recommendations.
In March, an FDA pediatric advisory committee had recommended that ADHD drugs not carry the more severe "black-box" warnings and instead use simpler language and include more information on the labels about the heart risks posed by the drugs. But the month before, a different FDA advisory committee had reached the opposite conclusion, and called for a black-box warning on ADHD drugs because of possible cardiac risks.
The FDA has apparently settled for the less-severe advisory.
"This is not a black-box warning," Oatis said. "There's some association [between Dexedrine and heart problems]. They're not making this a causality."
An estimated 2.5 million American children under the age of 19 take ADHD drugs, as do 1.5 million adults.
This represents a huge surge in use, experts said.
"ADHD is being recognized more often than it was before," said Dr. Eugenio Rothe, an associate professor of psychiatry at the University of Miami Miller School of Medicine, and director of the child and adolescent psychiatry clinic at Jackson Memorial Hospital. "When the disorder is being recognized more often, obviously there's more use of medication," he said.
In addition to "serious" cardiovascular side effects, the warnings issued since last spring cite possible suppression of children's growth, as well as heightened risks for psychosis, bipolar illness and aggression.
The revisions may have an effect on prescribing patterns, Rothe said.
"On the one hand, it may actually help pediatricians and even some psychiatrists be more careful," Rothe said. "But, on the other hand, it scares people away from getting treatment and also increases the amount of time that one has to spend with parents trying to convince them this is the right thing to do. Doctors are already stretched thin."
Oatis added that the new warning "should remind clinicians to review the side-effect profiles of medications. It reminds you to take more of a history of family issues regarding stimulant use and medical cardiac risk."
According to the U.S. National Institutes of Health, ADHD is a disorder characterized by inattention, hyperactivity and impulsivity. These symptoms typically appear early in a child's life. However, many healthy children may have these symptoms, but only at a low level, or the symptoms may be caused by another disorder. For that reason, many experts believe it is important the child receive a thorough examination and appropriate diagnosis by a qualified professional.
The National Institute of Mental Health has more on ADHD.